West Virginia, 2023Flash Flooding in West Virginia, July 4, 2023
July 4, 2023 · NWS RLX · 2 events in 2 counties and zones
A weak disturbance passed through West Virginia on July 4th, resulting in showers and isolated thunderstorms. Moderate to heavy rainfall, combined with back building of storms, caused flash flooding in Calhoun and Roane Counties during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance passed through West Virginia on July 4th, resulting in showers and isolated thunderstorms. Moderate to heavy rainfall, combined with back building of storms, caused flash flooding in Calhoun and Roane Counties during the evening. Once storms departed eastward, high water issues dwindled.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 4, 1:21 PM EST, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 4, 1:21 PM EST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
221 PM EDT Tue Jul 4 2023
.SYNOPSIS...
Warm and humid conditions yield mainly diurnal shower and
thunderstorm chances through mid-week. More focused
precipitation chances return for the latter half of the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 215 PM Tuesday...
Scattered showers are ongoing and will continue as shortwave
energy passes overhead this afternoon and evening. In addition
to showers, a modest amount of instability present this
afternoon will support isolated thunderstorms. Storms are not
expected to become severe, but are likely to produce moderate
to heavy rainfall. Activity should fizzle out tonight as daytime
heating is lost and high pressure attempts to build at the
surface.
Tonight will be mild, with low temperatures in the mid to upper
60s in the lowlands and upper 50s to low 60s along the
mountains. High cirrus should continue to drift overhead,
though this is not anticipated to hinder fog development. At
least patchy fog should form in the valleys overnight into early
Wednesday morning.
After a fairly quiet morning, daytime heating and a weak
shortwave bring at least a slight chance for isolated showers
and storms back into the area Wednesday afternoon and evening.
High temperatures are expected to climb into the upper 80s in
the lowlands and 70s to mid 80s along the mountains. Rather warm
dewpoints should also help to drive apparent temperatures into
the 90s across most of the lowlands Wednesday afternoon.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 220 PM Tuesday...
A cold front will approach the area Wednesday night into Thursday,
creating additional rounds of showers and storms, particularly
across the eastern half of the CWA as frontal boundary coincides
with peak heating. Overall severe threat continues to be low due to
a lack of significant instability or shear, but storms will contain
heavy downpours and will be overall slow to move in the light flow
regime. With the warm and humid conditions, heat indices could top
out in the mid 90s on Thursday in spots.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1205 PM Tuesday...
Frontal boundary will continue to slowly push east through the area
Friday, ending up just east of the higher terrain by Friday evening.
Although somewhat lower dew point air will move into the area,
mainly northern zones, it will still be warm and humid into
Saturday. A shower or storm is possible on Saturday area wide during
peak heating hours, but chances will be more likely over the
mountains. Conditions continue to be warm, humid and unsettled over
the weekend as multiple shortwaves move through the area.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 130 PM Tuesday...
VFR conditions should persist most of the afternoon and
evening; however, scattered showers and isolated storms moving
through the area may temporarily restrict visibilities. Ceilings
may also briefly dip down to MVFR with some lower clouds passing
through. Showers and storms come to an end by late evening, then
calm winds and only high level cloud cover should allow fog to
develop in the valleys overnight. CIGs/VIS are likely to lower
to IFR or worse wherever fog does develop. VFR conditions will
return once fog dissipates Wednesday morning, then VFR is
expected to persist area-wide for the rest of the valid TAF
period.
Westerly winds generally remain under 10 kts today, though
stronger gusts could occur in storms. Winds become calm to
light and variable tonight, then remain light on Wednesday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: CIGs/VIS may be worse than forecast within
showers/storms today. Extent, intensity, and duration of fog may
vary from the forecast. Timing of improvement to VFR on
Wednesday may also vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H L
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 18Z WEDNESDAY...
IFR valley fog possible early Thursday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...SL/JLB
NEAR TERM...JLB
SHORT TERM...SL
LONG TERM...SL
AVIATION...JLB
Hazardous weather outlook, Jul 4, 3:12 AM EST, 15 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
412 AM EDT Tue Jul 4 2023
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-050815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
412 AM EDT Tue Jul 4 2023
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 4, 6:04 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
704 PM EDT Tue Jul 4 2023
WVZ018-028-029-050030-
Calhoun-Gilmer-Braxton-
704 PM EDT Tue Jul 4 2023
...LOCALLY HEAVY RAIN AFFECTING SOUTHEASTERN CALHOUN...SOUTHWESTERN
GILMER AND WEST CENTRAL BRAXTON COUNTIES...
Locations impacted include...
Arnoldsburg, Shock, Millstone, Orma, Wilsie, Rosedale and Nicut.
Heavy rain in excess of one to two inches may cause ponding of water
on roadways and flooding in low-lying areas.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3874 8078 3863 8091 3872 8117 3874 8117
3875 8118 3882 8114
TIME...MOT...LOC 2300Z 290DEG 21KT 3875 8106
GWFlash Flood, Calhoun
- When
- July 4, 6:20 PM EST to 9:15 PM EST
- Where
- Calhoun County, 0.51 mi S of Frozen to 0.63 mi N of Frozen
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.723, -81.031
Between the towns of Orma and Nicut, water washed debris across Nicut Road. Crooked Run Road was also washed out near the intersection of Nicut Road.
Flash Flood, Roane
- When
- July 4, 6:48 PM EST to 9:03 PM EST
- Where
- Roane County, 1.39 mi SE of Spencer to 1.29 mi SE of Spencer
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.789, -81.329
Runoff from heavy rain caused a culvert to back up, resulting in a basement flooding on East Main Street near the town of Spencer.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, July 4, 20231 death · 3 injured · $41,000 · 50 kt wind · 6 events
- Rip Current in Puerto Rico, July 4, 20231 death · 1 event
- Hail and Damaging Winds in Nebraska, July 4, 2023$6.7 million · 2.5 in hail · 19 events
- Hail and Damaging Winds in Kansas, July 4, 2023$650,000 · 1.75 in hail · 5 events
- Tornadoes and Flash Flooding in Colorado, July 4 to 8, 20233 in hail · 87 events
- Hail and Damaging Winds in Kansas, July 4 to 5, 2023$50,000 · 1 in hail · 25 events
- Flash Flooding and Hail in Nebraska, July 4, 20232.75 in hail · 53 events
- Hail and Damaging Winds in New York, July 4, 2023$75,000 · 55 kt wind · 6 events
- Tornado and Hail in Kansas, July 4, 2023$30,000 · 2 in hail · 24 events
- Hail and Damaging Winds in Vermont, July 4, 2023$55,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Wyoming, July 4, 2023$35,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, July 4, 20231 in hail · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103753, 1103758.